Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Fatty liver, consumption of alcohol, overweight. taking prednisolone, crestor. elevated SGOT, SGPT, triglycerides. Causes for elevated liver enzymes ?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
Hi I am 41 years old, 185 cm/6'1" and 102 kgs/224 lbs (overweight) have just received some blood work back which caused me to be very concerned about my liver. I had high triglycerides, my ALT was 41, and bilirubin 4.4. Most concerning at this point is the high bilirubin. I have no pruritis (itching), but when i look at my eyes and skin (now that i know these test results, i think i may see some yellowing). I have been told i was on the verge of a fatty liver in the past and I drink, usually beer or wine - usually 1-2 with dinner during the week, but sometimes much more on the weekend, but had watched that for a couple of years since being told of the fatty liver (before letting that go for the past several months - thinking i was ok), but obviously I was incorrect as the numbers i have received are very concerning to me. I am now extremely concerned and am wondering how long (without drinking) it may take my bilirubin and liver to return to normal, if ever, and what else i should be doing to help that. I had a heart attack 10 years ago and so take crestor (20 mg q d); coreg (20 mg q d); imdur or iso-sorbride mononitrate (30 mg q d); fish oil capsules 4 grams q d; 81 mg of aspirin and a multivitamin. I try to exercise a couple of times a week, but that depends mostly on my travel schedule for work. Assuming this is alcohol related, what can i expect and how bad is my situation. i know i must stop drinking all alcohol, and i have a follow up with my doctor on Sunday, but i am anxious to receive any information before then. It may be imaginary, but i think since being told, i can feel discomfort in my right side where the liver is. I have had pain (sharp / shooting pain) once about 2 weeks ago. I was also on prednisilone and an antiviral medication for 2 weeks (which i think is a cortico steroid for treatment of Bells Palsey, starting the beginning of September). A phone call would be most appreciated if possible. Thank you in advance for any information you can give over and above what i have found on line (which is fairly disturbing to me!).
Posted Mon, 30 Apr 2012 in Liver and Gall Bladder
Answered by Dr. Poorna Chandra K.S 24 hours later

Thanks for your query.

Based on your case profile you have fatty liver with inflammation, called steatohepatitis
There are quite a few probable causes of steatohepatitis in you -
1) Alcohol - may be seen in any body consuming more than 20g alcohol per day
2)Metabolic syndrome - Usually associated with raised TG, insulin resistence, hypertension, obesity with a waist circumference > 100cm
3) Prednisolone
4) Crestor - can also cause elevated SGOT & SGPT
The liver injury because of any of the other causes is exacerbated and more severe in people who take alcohol.
It could also be that the initial insult could have been secondary to alcohol and now it could be maintained by the other listed causes
One should also rule out any superadded viral infections HBV and HCV
With respect to management you have to -
1) Quit alcohol
2) Daily aerobic exersise of atleast 1hr
3) Prednisolone is anyway a short term treatment
4) If SGOT/ SGPT still remains elevated then a trial at stopping crestor and seeing the response
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor